Scripps News reviewed nearly 300 recent fentanyl poisonings among babies, toddlers, and small children to find common trends that might prevent overdose deaths and save lives. In at least half the cases, there were warning signs in which police or case workers were made aware of potential concerns about drug issues or child abuse, according to Scripps. Hailey Goding’s death, a young child victim of fentanyl poisoning, encouraged new drug recognition and screening training while placing substance use disorder clinical experts in child welfare regions throughout Maine. As in many cases, Hailey’s case exposed multiple red flags before her deadly overdose. A year prior to her death, she suffered another fentanyl poisoning in her mother’s care, and her extended family members made repeated calls to child welfare workers and police to express concern, but none of those warnings was enough to save Hailey’s life. Maine’s Office of Child and Family Services will permit caseworkers to carry the opioid antidote naloxone (also known as Narcan). The agency may allow caseworkers to distribute naloxone to families. Child welfare offices will also be able to provide lockboxes to families for the safe storage of drugs.
In August, Maine’s Governor’s Office of Policy Innovation and the Future sent a letter to hospital leaders, substance use providers, and pharmacy communities urging hospitals to include fentanyl screening in their standard drug testing protocol “so optimal care can be provided to patients and to ensure the safety and wellbeing of children in the home.” Many hospitals do not routinely screen for synthetic opioids when they’re drug testing a patient for substances, but the move will “no doubt” save lives, said Mark Moran, chairman of Maine’s Child Death and Serious Injury Review Panel. Although there isn't one, a national standard for fentanyl testing would be “preferable,” according to the American Academy of Emergency Medicine's president, Dr. Jonathan Jones. “Ideally fentanyl should be included when it is determined that a pediatric patient would benefit from a drug screen,” Jones said. “Particularly in the case of potential fatal overdose or otherwise unexplained altered mentation, fentanyl should be considered as a possible cause and if available, testing for fentanyl should be performed.”